This site is intended for health professionals only
Saturday 1 October 2016 Instagram
Share |

Inhalers "raise heart attack risk"

Inhalers "raise heart attack risk"

Patients with a serious lung disease could be at an increased risk ofheart attacks because of inhalers prescribed for their originalcondition, according to new research.

People with chronic obstructive pulmonary disease (COPD), such aschronic bronchitis and emphysema, can find the inhalers help with theirsymptoms. However, anticholinergic drugs contained in the devices couldincrease the risk of a heart attack, cardiovascular death or stroke bymore than 50%, it has been found.

The drugs open up the airways by relaxing muscles, which allows air to get in and out of the patient's lungs more easily.

A joint study carried out by the Wake Forest University School ofMedicine in North Carolina, US, and the University of East Anglia inNorwich looked at the inhalers ipratropium (Atrovent) and tiotropium(Spiriva) in almost 15,000 patients.

They found that using the inhalers for more than 30 days increased therisk of cardiovascular death, heart attack or stroke by 58%.

Dr Yoon Loke, from the University of East Anglia, said more than twomillion prescriptions for anticholinergic inhalers were issued inEngland last year.

He added that long-term use could cause one in 40 users to die from a heart condition.

Copyright © PA Business 2008

University of East Anglia

Ads by Google

You are leaving www.nursinginpractice.com

You are currently leaving the Nursing in Practice site. Are you sure you want to proceed?